Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Steroid eye damage

MagazineMarch 1997 (Vol. 7 Issue 12)Steroid eye damage

In 1992 I visited a local optician for a routine eye test

In 1992 I visited a local optician for a routine eye test. At that time my vision was good with no apparent eye defects. He detected high pressure and recommended a visit, via my GP, to an eye specialist.

The eye specialist diagnosed inflammation, which was causing the pressure and prescribed beta blockers to relieve pressure and full strength steroid drops, to be taken every 10 minutes for 48 hours, then every half hour for 24 hours, and finally every hour until the next appointment, which was to be after two weeks. When I queried the frequency of treatment, I was told the best course of treatment was to hit it hard. After two days I experienced blurring of vision, but continued the treatment. After one week "clouds" of black spots could be seen, which I subsequently learned are called "floaters". I now understand a posterior vitreous detachment had occurred in the left eye at that time.

On my second visit I was told by the eye specialist that the chest X-ray he had sent me for suggested the disease called sarcoidosis. A visit to a chest specialist and a bronchoscopy confirmed the diagnosis. High doses of oral steroids were prescribed for an indefinite period. When I asked what sarcoidosis was, I was told "inflammation of the body".

After the diagnosis of sarcoidosis and eye trauma and the prospect of long term oral and topical steroids I began to read in desperation all I could about sarcoidosis and anything related. I had all the listed systems, which included arthritic type pains and fevers, amongst many others.

One of the books I read concerned allergies. I visited a specialist, who put me on an elimination diet, which lasted 10 days. My pains completely disappeared. The specialist then determined I had systemic candida, the symptoms for which are the same as sarcoidosis.

As strongly advised at this time by alternative medical practitioners, I decided to stop the use of topical eye drops, albeit too late. Both eyes now have steroid induced toxic cataracts, as well as numerous floaters. J C, Newbury, Berks.


Interferon beta-1b

Dental plaque - how necessary is regular removal?

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved